The issue of dental problems linked to medications has previously been discussed on the blog.
- “After the rot sets in” told the story of someone on the antipsychotic olanzapine who developed crumbling and rotting teeth.
- “Can antidepressants make you less attractive” touched upon dental problems linked to antidepressants.
- “Gray Hair, Rotting Teeth, Semi-Blind and Demented” described a number of concerns about long-term medication use.
The risks to oral health from antidepressants used to be mitigated by the fact that treatment was recommended to last only a few weeks. However, there are now large numbers of people taking antidepressants for months or even years, predominantly because they’ve become chemically dependant on them and run into withdrawal problems when they try to stop.
Dry mouth (xerostomia) is a fairly common side effect of antidepressants. It might seem like a trivial problem, but its importance shouldn’t be underestimated. Saliva is the mouth’s natural defence against bacteria, and a reduction in saliva can lead to bad breath and tooth decay. Bad breath can be difficult to detect by the person themselves so you may not realise that you have it. For anyone taking an antidepressant, and particularly if you’re aware of having a dry mouth, it’s very important to pay attention to oral hygiene.
Teeth grinding (bruxism) can be particularly destructive to teeth. The difficulty is that it’s most common during sleep which means the affected person has no control over it or may not even realise it’s happening. Teeth grinding is part of a wider set of problems that SSRIs can cause, namely dystonias and dyskinesias of the jaw. These dystonias can manifest as tension, pain or clenching of the jaw, and may be quite common in patients who are taking SSRIs. Dyskinesia results in uncontrollable and abnormal movements.
For more information about SSRI-associated bruxism, see the review of published case reports by Garrett and Hawley (2018).
The loss of a tooth or multiple teeth, particularly those that are clearly visible to other people, can be detrimental to a person’s self-image and confidence. In the past, this problem was often overcome by the use of a denture or partial denture, or by the use of a bridge.
A more modern and potentially more expensive solution is a dental implant. This is a false tooth which is drilled and secured into the bone. The success of the procedure depends on how well the implant secures to the bone, and this is where antidepressants could be a problem. There is increasing evidence that SSRIs and related drugs may increase the failure rate of dental implants.
“Selective Serotonin Reuptake Inhibitors and the Risk of Osseointegrated Implant Failure” by Wu et al was published in 2014. It looked at 490 patients who were treated with dental implants between January 2007 and January 2013, 51 of whom were using SSRIs. The study found that the failure rates were 4.6% for non-SSRI users and 10.6% for SSRI users. It’s not clear from the published paper whether other serotonin reuptake inhibitors such as SNRIs were included in the non-SSRI group.
A subsequent pilot study from the University of Buffalo reported that the use of antidepressants increased the odds of implant failure by four times, with each year of antidepressant use doubling the odds of failure.
“Relationship between Selective Serotonin Reuptake Inhibitors and Risk of Dental Implant Failure” by Carr et al was published in 2019. It investigated a cohort of patients receiving dental implants over a 20 year period. The findings appear to contradict the earlier papers by failing to find an increased risk of implant failure while patients were taking an SSRI. However, the interesting part is that it reported a 60% increase of implant failure in patients who had previously used sertraline. This would suggest that the risk of implant failure was essentially a post-SSRI effect. The study also noted: “The findings also suggest that use of multiple SSRIs significantly increases risk of implant failure.”
“Effects of different antidepressant classes on dental implant failure: A retrospective clinical study” by Hakam et al was published in 2021. It looked at patients who received dental implants at the University of Florida from 2011 to 2016. The study found that users of antidepressants were at higher risk of implant failure than non-users. Interestingly, the authors found that tricyclic antidepressants and SNRIs had the highest failure rates, although it noted that the conclusions about tricyclics were based on a small number of cases.
To understand why SSRIs and related drugs might increase the risk of dental implant failure, we need to consider their effect on bones.
SSRIs can thin bones and it isn’t known how long after stopping the antidepressant that bone density returns to normal or whether it always does.
“Evaluation of the effect of long-term use of antidepressants in the SSRI group on bone density with dental volumetric tomography” by Agacayak et al was published in 2019. It found significant differences in bone density between patients using SSRIs compared to the control group, describing these findings as “suggestive of osteoporosis”. The study concluded: “Long-term use of antidepressants should be taken into consideration as a risk factor for osteoporosis in men.”
“The effect of selective serotonin reuptake inhibitors on the human mandible” by Coşgunarslan et al was published in 2021. Significant differences were found in the mandibular bone structure (jaw bone) of patients who were using SSRIs compared to the control group.
Taken together with the studies about dental implants, it would appear that antidepressants can not only cause dental problems in the first place but may also limit the success of some restorative procedures.
Gingival hyperplasia or gum hyperplasia is a condition in which the gums overgrow. It has a number of different causes including poor oral hygiene, a genetic predisposition, some health conditions, and as a side effect of some medications.
The US product label for paroxetine lists gum hyperplasia as a side effect. Interestingly, this document from the American Dental Association lists gum hyperplasia for both paroxetine and sertraline, although the product label for sertraline doesn’t mention it.
The opposite problem to gingival hyperplasia is receding gums. This is where the gums shrink back and expose more of the tooth underneath causing it to look longer. Gums can recede for a number of reasons including gum disease and brushing too hard. It can also occur naturally to some degree as we age.
In terms of a link to antidepressants, dry mouth can lead to inflammation and gum disease which in turn can potentially lead to receding gums. Teeth grinding can also cause the gums to recede.
Once gums have receded, there is no easy solution. Restorative treatment typically involves some form of gum graft surgery where tissue is taken from the palate (roof of the mouth) and attached either underneath or on top of the existing gum.
Tell us more
Dental problems linked to antidepressants are probably under-reported and under-recognised. We need your help to build a better picture of these issues.
If you’re experiencing any dental problem that you think might be linked to your current use or previous use of an antidepressant, we would appreciate it if you could complete a RxISK Report.
- Are you developing problems with your teeth and gums despite practising good oral hygiene?
- Are your gums receding at a rate that seems out of step with your age?
- Have you had any dental work fail unexpectedly?
- Have you had any unusual experiences with local anesthetic during dental procedures?
We are also interested to hear about your experiences with dentists. Are they recognising that your problem may be due to antidepressants or do they deny a link?